Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Autoimmune encephalopathy, on steroid medication, Cushing side effects shown, medication tapering required

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
My 9 y.o. child has been on 45 mg prednisolone for almost a year for an autoimmune encephalopathy. We recently started a slow wean (3 mg a week), due to Cushing side effects, acid reflux and stomach pain. We had reached 18 mg a day, at which point she was given IVIG and high dose methylprednisone (30 mg/kilo) daily for 3 days. After this treatment, our instructions are to give 60 mg of prednisone, and then reduce by 10 mg every three days until she is off the drug. This will, of course, mean reducing from 10 mg to 0 over three days. She will then get IVIG and high dose steroids twice a month.

We are now on the third day at 20 mg and already she seems to have side effects -- very tired, screaming fits (she can't verbalize the source of pain). I am worried about decreasing the dose to 10 mg tomorrow and then 0 three days from then, since presumably her adrenal function is reduced after almost a year on steroids. However, both the neurologist and the pediatrician tell me there is no reason for concern.

I would appreciate any advice as to whether I should be reassured or not.

Thank you.
Posted Mon, 30 Apr 2012 in General Health
Answered by Dr. Shiva Kumar R 18 hours later

Thanks for the query.

Your child has been diagnosed with Autoimmune Encephalopathy and is on Immunotherapy. Steroids and Immunoglobulins form the main line of treatment for these kind of problems. Steroids are used in high doses to achieve remission and to be maintained on low dose to avoid relapses.

But the problem now is the side effects of steroids. If one starts to have Cushing side effects and Acid Peptic disease, steroids dose either has to be reduced or stopped if possible. Other option is pulse steroid therapy with or without IVIg.

If some one is on steroids for a long time they have to be slowly tapered and stopped to avoid adrenal crisis. As you have already mentioned that adrenal function is suppressed, it is not a good idea to stop the steroids rapidly. But it can be done if one is closely monitored with some risk.

As you have already tapered and about to be stopped we have two options left now. One is to continue on 10 mg for some more time and allow the adrenal function to recover and then to taper and stop the steroids completely. Second is to stop it keep a close watch for adrenal problems.

You can even take a opinion from pediatric endocrinologist before stopping the steroids.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Autoimmune encephalopathy, on steroid medication, Cushing side effects shown, medication tapering required 22 hours later
Thank you. I appreciate the response. I did not reduce the dose from 20 to 10 mg yesterday -- I was too worried, especially as this is a holiday weekend in the US and medical care is not available.

I am going to ask the doctor if we can taper more slowly.

I have two more questions:

What would you consider a reasonable tapering dose? I was thinking of asking if we could reduce by 5 mg every week, until we reach 10 mg, and then reduce by 2.5 mg.

Secondly, this this would mean we were still tapering when it is time for the twice a month IV large steroid dose. Will this be a problem for weaning?

Thank you so much.

Answered by Dr. Shiva Kumar R 2 hours later
Hi again,

1. The reasonable tapering will be "5 mg every week". You may discuss with your primary doctor and gradually taper off steroids under their watchful eyes.

2. And on the day of IV injection, you may skip the dose on that day. Just like a mug of water to sea or ocean does not make a difference, there will be no harm if you receive one or two large steroid doses.

Tapering can be continued gradually as per the schedule after that and stoped.

So go ahead and taper as planned.

Hope this helps.

I thank you once again for posting your query. If there are more concerns, I will be glad to help you.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor